Utah, 2020Damaging Winds in Utah, August 19, 2020
August 19, 2020 · NWS SLC · 2 events in 1 county or zone
Afternoon thunderstorms developed across the West Desert, with a few storms producing severe downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed across the West Desert, with a few storms producing severe downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 19, 3:21 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 19, 3:21 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
421 PM MDT Wed Aug 19 2020
.SYNOPSIS...Mid and upper level moisture will continue to increase
across the area through tomorrow as a strong ridge of high
pressure moves from overhead to slight southeast of the area
tomorrow. Well above normal temperatures are expected to continue
across the forecast area, but temperatures are expected to
decrease very slightly in time throughout the forecast period.
&&
.SHORT TERM (Through 12z Saturday)...Afternoon H5 analysis trends
are beginning to show gradually decreasing heights upstream across
portions of Idaho and the PacNW as a pacific trough has nosed
inland along the coast. The strong mid level high centered
overhead is beginning to displace slightly to the south and east
with this, a trend that will continue through tomorrow. Mid and
upper level moisture that's been rotating about about the high,
and largely outside of our area, will begin to increase from west
to east over the next 24 hours as this occurs increasing the
potential for high based showers and storms across the area for
Thursday.
Currently the initial tongue of this moisture has crept into
extreme western and northwestern Utah were isolated high based
storms and some virga showers have formed. This convective
activity is expected to continue through this evening with impacts
primarily revolving around outflow wind development and a few dry
lightning strikes.
Model guidance indicates roughly 3/4" PWAT spreading across the
area Thursday, while BUFRs depict the bulk of this remaining above
H5. This coupled with a subtle falling of heights and slight mid
level cooling associated with the displacement of the ridge is
expected to drive modest SBCAPE development during the afternoon,
with scattered terrain based storms becoming more likely after
noon. Trends in CAMS support some of these cells remaining robust
enough to translate off the terrain and over adjacent terrain
downstream, namely across the eastern valleys around the Uinta
Basin and San Rafael Swell areas. Primary threats from this storm
activity key in on gusty outflow winds and largely dry lightning,
as the subcloud environment will remain bone dry.
Not expecting much reprieve from the heat moving forward,
especially across the south. This said we should all experience a
few degrees of cooling through late week. Minimal change in
forecast temps across the far south prompted an extension of the
Excessive Heat Warning for the St George and Lake Powell areas
where some locals will once again see 110+ heat, but current
forecast does drop a bit for Friday.
Convection is expected to also be on the decline on Friday as
subtle mid level drying creeps in from the west. Continue to hold
on to largely terrain based convection during the peak heating
hours, but areal coverage should be noticeably less than what's
expected for tomorrow.
.LONG TERM (After 12Z Saturday)...At least a couple of small changes
are in store for the long term forecast period. Although
temperatures will remain above normal, the flattening of a mean
ridge over the Western U.S. will allow daytime high temperatures to
drop to about 5F above average by the middle of the week as compared
to ~10F above average temperatures currently being experienced.
Additionally, confidence in increasing deep layer moisture and
chances of precipitation over the eastern Great Basin early next
week continues to increase.
As mentioned above, a mean ridge dominating the western U.S. will
become suppressed as a PacNW trough translates inland over late in
the weekend through mid week. While the trough will progress well to
our north, it should dampen the ridge enough to generate more a
drying westerly flow aloft, which should act to limit most afternoon
convection (at least across northern Utah). Deterministic guidance,
as well as blended guidance, seem to be favoring a subtle increase
in 700mb RH late in the weekend, which could confine any convective
activity to the southern mountains on Sunday.
Thereafter, the continued push of the trough to our north is
expected to shift the axis of the ridge east of our area, which
should begin to bring a net cooling effect (although temperatures
are expected to remain above average). Additionally, with an active
tropical eastern Pacific, abundant moisture will be available as the
center of the high/ridge axis shift eastward. Deterministic guidance
continues to depict favorable trajectories of this moisture into the
Great Basin region Monday through Wednesday. Likelihoods of
precipitation gradually increase Monday through Wednesday, mainly
over areas of higher terrain, as this deep layer moisture pushes its
way into the forecast area. Current blended guidance supports
convection increasing in coverage Monday through Wednesday, which
lines up well with the overall thinking of how this pattern should
evolve. With Hurricane Genevieve still in the mix, subtle changes in
its track could throw off the forecast, but models have been
convincingly consistent over the past couple of days.
&&
.AVIATION...VFR conditions are expected at the SLC terminal through
the valid TAF period. Northwest winds around 10 knots will shift to
southeast around 05Z. There is a 20% chance isolated convection to
the west will bring an outflow boundary through the terminal 03-06Z
resulting in a change to westerly winds.
&&
.FIRE WEATHER...High pressure that's been centered overhead is
beginning to shift a bit south and east today allowing increased
mid and upper level moisture to spread in from the west. Outside
of some isolated storms and high based virga showers over the
Uinta Mountains and Book Cliffs now, and portions of zone 478 this
evening, the bulk of storm activity will hold off until Thursday.
Although this ridge is shifting slightly, very hot temperatures
and dry surface conditions will be maintained, though temps should
drop a degree or two each day through Friday.
The bulk of the thunderstorm activity Thursday is expected to
develop over the higher mountain areas across the district, but
some cells will have the potential to drift off the terrain and
into adjacent valleys such as the Uinta Basin and San Rafael
regions. Higher confidence exists for the mountain thunderstorm
development so have upgraded the previous fire weather watch to a
Red Flag Warning for Thursday, while lower confidence exists for
the drifting of storms over adjacent valleys. Did opt to issue a
Fire Weather Watch for zones 482 and 489 due to this potential
however.
Isolated storm activity is expected over the mountains again on
Friday, but mid level moisture will be trending to decline at that
time. High pressure will reorient overhead once again this
weekend allowing for dry conditions. Increased shower and storm
activity is looking more likely for Monday and Tuesday of next
week. Deeper moisture with this may allow for some spotty wetting
rains.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until midnight MDT Thursday night for
UTZ019-021.
Excessive Heat Warning until midnight MDT tonight for UTZ002>005-
012-013-015-016-020.
Red Flag Warning from noon to 9 PM MDT Thursday for UTZ479>481-
483-484-488-493-496.
Heat Advisory until midnight MDT tonight for UTZ001-006-011-014.
Fire Weather Watch from Thursday afternoon through Thursday
evening for UTZ482-489.
WY...None.
&&
Merrill/Webber/Burghardt
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 19, 2:53 AM MST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
353 AM MDT Wed Aug 19 2020
UTZ001>016-019>021-517-518-WYZ021-201100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
353 AM MDT Wed Aug 19 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Hot temperatures will continue across the outlook area today,
with record high temperatures expected at many locations.
Excessive Heat Warnings and Heat Advisories are in effect for most
valleys across the outlook area through this evening.
Isolated dry thunderstorms are possible this afternoon across the
higher terrain. Strong gusty winds and cloud to ground lightning
are the main threats, with little of any rainfall expected from
these storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moisture is expected to increase across the area during the
latter portion of the week, resulting in an increased chance for
dry thunderstorms across much of the outlook area beginning
Thursday. A Fire Weather Watch for dry lightning is in effect for
Thursday afternoon and evening across the higher terrain of the
outlook area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 19, 3:20 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
420 PM MDT Wed Aug 19 2020
UTZ005-192245-
Great Salt Lake Desert and Mountains UT-
420 PM MDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 445 PM MDT...
At 420 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles southwest of Juniper, or 21 miles west of
Snowville...moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Curlew Junction.
This includes the following highways...
Interstate 84 between mile markers 0 and 4.
Utah Route 30 between mile markers 64 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4193 11273 4180 11313 4192 11326 4200 11315
4200 11278
TIME...MOT...LOC 2220Z 240DEG 23KT 4193 11312
WebberSpecial weather statement, Aug 19, 4:09 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
509 PM MDT Wed Aug 19 2020
UTZ005-015-200000-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
509 PM MDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUAB AND WESTERN
TOOELE COUNTIES UNTIL 600 PM MDT...
At 508 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles north of Ibapah, or 35 miles south of
Wendover...moving northeast at 35 mph.
Wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Wendover, Dugway Proving Ground Test Range, Utah Test and Training
Range South, Ibapah, Fish Springs Wildlife Refuge, Callao and
Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 0 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4020 11404 4080 11405 4091 11348 4003 11310
3963 11403 4013 11406
TIME...MOT...LOC 2308Z 244DEG 30KT 4023 11396
WoodwardThunderstorm Wind, Tooele
- When
- August 19, 5:15 PM MST
- Where
- Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -113.220
A peak wind gust of 63 mph was recorded by the U.S. Army Dugway Proving Ground|APG sensor.
Thunderstorm Wind, Tooele
- When
- August 19, 5:25 PM MST
- Where
- Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.340, -113.240
A peak wind gust of 59 mph was recorded by the Bonneville Salt Flats sensor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, August 19 to 21, 2020$75,000 · 1 in hail · 19 events
- Wildfire in Texas, August 19 to 21, 2020$100,000 · 1 event
- Damaging Wind in Texas, August 19, 2020$50,000 · 52 kt wind · 1 event
- Damaging Winds in Texas, August 19 to 20, 2020$15,000 · 56 kt wind · 2 events
- Hail in Minnesota, August 19, 20201.5 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 19 to 20, 20201.5 in hail · 7 events
- Hail and Damaging Winds in Alabama, August 19, 2020$10,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, August 19, 20205 events
- Hail in North Dakota, August 19, 20201 in hail · 4 events
- Tornado and Flooding in Florida, August 19, 2020EF0 · 4 events
- Flash Flooding and Damaging Winds in Alabama, August 19, 202050 kt wind · 4 events
- Damaging Winds in Colorado, August 19, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915285, 915286.